OVERDOSING ON OPIOIDS CAN HAPPEN BY ACCIDENT
Due to their effect on the part of the brain which regulates breathing, opioids in high doses can cause slow breathing (respiratory depression) and death. It is especially dangerous to combine alprazolam/xanax, diazepam/valium). Combining opioids with alcohol and sedative medications increases the risk of respiratory depression and death, and combinations of opioids, alcohol and sedatives are often present in fatal drug overdoses.
OPIOID DRUGS ARE ADDICTIVE
Up to 1 out of 4 people receiving long-term opioid therapy in a primary care setting struggles with addiction. Addiction is a chronic illness with symptoms of uncontrollable cravings, inability to control drug use, compulsive drug use, inability to meet work, social, or family obligations, and use despite doing harm to oneself or others. The cravings in addiction are rooted in changes to the brain. One aspect of recovery is the process of reversing, to the extent possible, these brain changes.
In addition to the serious risks of overdose and addiction, the use of prescription opioids can have a number of side effects, even when taken as directed. You can develop tolerance to opioids, which means you might need more of the medication for the same pain relief. You can develop physical dependence on opioids, which means that you have symptoms of withdrawal, like drug craving, anxiety, insomnia, abdominal pain, vomiting, diarrhea, and tremors, if you suddenly stop taking the medication.
Other side effects include constipation, nausea, vomiting, dry mouth, sleepiness, dizziness, confusion, and increased sensitivity to pain.